Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 3, NWS Jacksonville, FL

February 17, 1998Camden County, Charlton County, Georgia

NWS Jacksonville, FL issued this tornado warning at Feb 17, 1998, 12:12 AM EST for Camden County, Charlton County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 1998, 12:12 AM EST (05:12 UTC)
Expired
Feb 17, 1998, 12:45 AM EST
In force
33 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Camden County, GA, Charlton County, GA

What was reported inside it

TimeReportWhereRemark
Feb 17, 12:26 AM ESTTornado F0Tarboro, GAMobile home overturned. One house damaged. Large trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 6:15 PM ESTTornado WatchSPC7 hr
Feb 16, 11:30 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 5.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WFUS1 KJAX 170513 RRA
TORJAX
GAC039-049-170545-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 AM EST TUE FEB 17 1998


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1245 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN GEORGIA

   ...NORTHEASTERN CHARLTON
   ...NORTHERN CAMDEN


AT 1209 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO IN NORTHEAST CHARLTON COUNTY EAST OF WINOKUR.
THE PARENT THUNDERSTORM IS MOVING NORTHEAST AT 50 MPH. THE STORM WILL
BE MOVING INTO CAMDEN COUNTY TO NEAR WHITE OAK AT 1220 AM.




IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A BASEMENT.
IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. GET UNDER A WORKBENCH OR PIECE OF STURDY
FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO COVER YOUR BODY.
AVOID WINDOWS.

PLEASE TUNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

P. PETERSON.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 16, 2:55 PM EST, 9 hours 17 minutes earlier.

Area forecast discussion, Feb 16, 2:55 PM EST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST MON FEB 16 1998

DISORGANIZED COMPLEX OF SFC LOWS BCM MR ORGANIZED VCNTY SRN LA TNGT
THEN RPDLY LIFTS NWE TO THE TN VALLEY TUE MRNG. WARM FNT HAS MOVED TO
THE N OF THE AREA WITH FA NOW UNDER WARM SECTOR. ASSOCD COLD FNT TO
MOVE OVR FA LTR TNGT WITH PSBL PREFNTL SQUALL TRACKING  EWD OVR AREA
IN ADVANCE OF ACTUAL FNTL PASSAGE.  LTST SATL LOOP INDICATING TOPS
COOLING ATTM IN NRN GLFMEX JUST S OF MS/LA.
U/L DIFFLUENCE CONTS ITS HOLD OVR FA AND AREA COMES UNDER FAVORABLE
QUAD OF U/L JTSTRM WNDS FOR EHNANCED UVV WITH MAJORITY OF FA UNDER MDT
RISK.
U/L PATTERN DEAMPLIFIES LATE TUE AS CUTOFF LO NOW OVR THE SRN PLAINS
LIFTS NE AND FLO OVR SRN TIER STATES BCMG ZONAL.

PRELIM
SSI WB 058/065 053/073 03851
JAX WB 060/071 052/072 03850
GNV WB 060/075 051/073 03850
.
MOBBS

In the hours before

Special weather statement, Feb 16, 7:10 PM EST, 5 hours 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170500-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EST MON FEB 16 1998

...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH...
JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE...
AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST...
...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY...
COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...
SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL
1 AM EST...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST...

TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED
AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH
AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES
INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS
FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS.

A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO
WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN
DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS
IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE
STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL
FLOODING.

SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE
AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT
THE EVENING.

PETERSON/MOBBS
Special weather statement, Feb 16, 7:10 PM EST, 5 hours 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170500-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EST MON FEB 16 1998

...TORNADO WATCH IN EFFECT FOR COFFEE...ATKINSON...ECHOLS...CLINCH...
JEFF DAVIS...CHARLTON...BACON...WARE...APPLING...PIERCE...WAYNE...
AND BRANTLEY COUNTIES OF SOUTHEAST GEORGIA UNTIL 1 AM EST...
...TORNADO WATCH IN EFFECT FOR ALACHUA...BAKER...BRADFORD...CLAY...
COLUMBIA...DUVAL...GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...
SUWANNEE...AND UNION COUNTIES IN NORTH AND NORTHEAST FLORIDA UNTIL
1 AM EST...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE COAST...

TORRENTIAL RAINFALL OVER THE AREA THROUGH THE DAY HAVE PRODUCED
AMOUNTS BETWEEN 2 AND 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AS HIGH
AS 6 INCHES IN HASTINGS. REPORTS FROM MARION AND PUTNAM COUNTIES
INDICATES NUMEROUS ROADS ARE CLOSED DUE TO LOCALIZED FLOODING. REPORTS
FROM SOUTHWEST ST JOHNS COUNTY INCLUDE FLOODING IN HASTINGS.

A DEVELOPING AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF OF MEXICO
WILL SPREAD ADDITIONAL SHOWERS AND STRONG THUNDERSTORMS INTO THE AREA AGAIN
DURING THE MID TO LATE EVENING. DOPPLER RADAR INDICATED THUNDERSTORMS
IN THE GULF OF MEXICO SOUTH OF TALLAHASSEE MOVING NORTHEAST. THESE
STORMS WILL BE MOVING INTO NORTH FLORIDA AND SOUTHEAST GEORGIA.
ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES WILL LIKLEY CAUSE ADDITIONAL
FLOODING.

SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE
AND COULD BE ACCOMPANIED BY LARGE HAIL AND TORNADOES.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT
THE EVENING.

PETERSON/MOBBS
Special weather statement, Feb 17, 12:10 AM EST, 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 AM EST TUE FEB 17 1998

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST
GEORGIA UNTIL 6AM...
ATKINSON...BACON...CLINGH...APPLING...WAYNE...WARE...PIERCE...
BRANTLEY...GLYNN...CHARLTON...AND CAMDEN.
...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST
FLORIDA UNTIL 6AM...
ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...
GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST JOHNS
SUWANNEE...AND UNION COUNTIES...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE
COAST FROM SAVANNAH TO ST AUGUSTINE...

A DEEPENING AREA OF LOW PRESSURE OVER MISSISSIPPI WILL STRENTGHEN
FURTHER TONIGHT AS IT MOVES NORTHWARD. AN ASSOCIATED COLD FRONT
THAT STRETCHES FROM THE LOW AND THROUGH THE NORTHEAST GULF OF
MEXICO WILL SHIFT EASTWARD AND OVER THE AREA BY AROUND SUNRISE. IN
ADDITION...A PREFRONTAL SQUALL WILL DEVELOP AND MOVE OVER NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA BRINGING WITH IT A LINE OF
STRONG...POSSIBLY SEVERE THUNDERSTORMS TONIGHT CAPABLE OF PRODUCING
LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND
LARGE HAIL. THE ATMOSPHERE REMAINS VERY UNSTABLE AND WILL BE
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT
THE NIGHT.

RAM
Special weather statement, Feb 17, 12:10 AM EST, 2 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 AM EST TUE FEB 17 1998

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST
GEORGIA UNTIL 6AM...
ATKINSON...BACON...CLINGH...APPLING...WAYNE...WARE...PIERCE...
BRANTLEY...GLYNN...CHARLTON...AND CAMDEN.
...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST
FLORIDA UNTIL 6AM...
ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...
GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST JOHNS
SUWANNEE...AND UNION COUNTIES...
...RIVER FLOODING CONTINUES ON SEVERAL RIVERS...
...FLOOD WARNINGS FOR MARION...PUTNAM...ST JOHNS AND FLAGLER
COUNTIES...
...FLOOD WATCH IS IN EFFECT FOR MOST OF NORTHEAST FLORIDA...
...GALE WARNING AND HEAVY SURF ADVISORY IS IN EFFECT ALONG THE
COAST FROM SAVANNAH TO ST AUGUSTINE...

A DEEPENING AREA OF LOW PRESSURE OVER MISSISSIPPI WILL STRENTGHEN
FURTHER TONIGHT AS IT MOVES NORTHWARD. AN ASSOCIATED COLD FRONT
THAT STRETCHES FROM THE LOW AND THROUGH THE NORTHEAST GULF OF
MEXICO WILL SHIFT EASTWARD AND OVER THE AREA BY AROUND SUNRISE. IN
ADDITION...A PREFRONTAL SQUALL WILL DEVELOP AND MOVE OVER NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA BRINGING WITH IT A LINE OF
STRONG...POSSIBLY SEVERE THUNDERSTORMS TONIGHT CAPABLE OF PRODUCING
LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND
LARGE HAIL. THE ATMOSPHERE REMAINS VERY UNSTABLE AND WILL BE
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

SEVERAL RIVERS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
REMAIN AT OR ABOVE FLOOD STAGE. ADDITIONAL RAINFALL WILL ONLY
FURTHER AGGRAVATE THE FLOODING PROBLEMS. RESIDENTS AND INTERESTS
ALONG FLOOD PRONE RIVERS SHOULD PAY SPECIAL ATTENTION TO FLOOD
STATEMENTS AND POSSIBLE WARNINGS OVER THE NEXT FEW DAYS. DETAILS ON
THE RIVERS CURRENTLY IN FLOOD ARE CONTAINED IN RIVER FLOOD
STATEMENTS.

ON THE COASTAL WATERS... A GALE WARNING AND HEAVY SURF ADVISORY IS
IN EFFECT FROM SAVANNAH TO ST AUGUSTINE WITH A SMALL CRAFT ADVISORY
IN EFFECT SOUTH OF ST AUGUSTINE.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THROUGHOUT
THE NIGHT.

RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:31 PM ESTSevere Thunderstorm WarningJAXCharlton44 min
Feb 16, 9:06 PM ESTSevere Thunderstorm WarningJAXCamden, Glynn44 min
Feb 16, 11:13 PM ESTSevere Thunderstorm WarningJAXClinch, Echols32 min
Feb 16, 11:32 PM ESTSevere Thunderstorm WarningJAXCharlton, Ware48 min
Feb 16, 11:52 PM ESTSevere Thunderstorm WarningJAXCamden48 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.